Limits...
Life-threatening cardiac manifestations of pheochromocytoma.

Leite LR, Macedo PG, Santos SN, Quaglia L, Mesas CE, De Paola A - Case Rep Med (2010)

Bottom Line: However, a wide range of signs and symptoms may be present.In the cardiovascular system, the most common signs are labile hypertension and sinus tachycardia.Systolic heart failure and ST-segment deviations mimicking myocardial infarction have also been reported, as well as QT interval prolongation and, rarely, ventricular tachycardia.

View Article: PubMed Central - PubMed

Affiliation: Department of Clinical Cardiac Electrophysiology, Centro de Estudos em Arritmia Cardíaca, SMDB Conj. 16 Lote 5 Cs A, Brasilia-DF 71680-160, Brazil.

ABSTRACT
Pheochromocytoma is a catecholamine-secreting tumor of the adrenal glands, usually with benign manifestations, whose typical clinical presentation includes the triad of headache, palpitations and diaphoresis. However, a wide range of signs and symptoms may be present. In the cardiovascular system, the most common signs are labile hypertension and sinus tachycardia. Systolic heart failure and ST-segment deviations mimicking myocardial infarction have also been reported, as well as QT interval prolongation and, rarely, ventricular tachycardia. We describe a challenging diagnosis of pheochromocytoma with many cardiovascular manifestations, which could have been missed due to the absence of typical symptoms.

No MeSH data available.


Related in: MedlinePlus

Holter monitoring revealing a bidirectional ventricular tachycardia.
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC2821753&req=5

fig2: Holter monitoring revealing a bidirectional ventricular tachycardia.

Mentions: A Holter monitoring revealed bi-directional VT and an ECG showed a QTc prolongation (560 ms) (Figures 2 and 3). The characteristics of hypertension during VT and the effects of propranolol made a clinical suspicion of pheochromocytoma, which was confirmed by urinary levels of epinephrine (683 mg/24 h, reference range =<20), norepinephine (1638 mg/24 h, reference range = 15–80), dopamine (660 mg/24 h, reference range = 65–400), and vanilmandelic acid (13.9 mg/24 h, reference range =<10 mg). Magnetic resonance imaging revealed a large (46 × 48 mm) left suprarenal mass (Figure 4). No extra-adrenal pheocromocytomas was observed in the paraganglion tissue of the sympathetic nervous system or mediastinum. Differentiation with adenoma was made by in-phase and opposed phase MRI. After starting treatment with phenoxybenzamine, the BP was controlled, the QT interval normalized, and she had no recurrences of VT even after withdrawing the antiarrhythmic drugs. Unfortunately, she developed another in-hospital infection before proceeding with tumor resection. She died 2 months later as a result of multiple organ failure. Her family refused an autopsy, and histological confirmation of pheocromocytoma was not possible.


Life-threatening cardiac manifestations of pheochromocytoma.

Leite LR, Macedo PG, Santos SN, Quaglia L, Mesas CE, De Paola A - Case Rep Med (2010)

Holter monitoring revealing a bidirectional ventricular tachycardia.
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC2821753&req=5

fig2: Holter monitoring revealing a bidirectional ventricular tachycardia.
Mentions: A Holter monitoring revealed bi-directional VT and an ECG showed a QTc prolongation (560 ms) (Figures 2 and 3). The characteristics of hypertension during VT and the effects of propranolol made a clinical suspicion of pheochromocytoma, which was confirmed by urinary levels of epinephrine (683 mg/24 h, reference range =<20), norepinephine (1638 mg/24 h, reference range = 15–80), dopamine (660 mg/24 h, reference range = 65–400), and vanilmandelic acid (13.9 mg/24 h, reference range =<10 mg). Magnetic resonance imaging revealed a large (46 × 48 mm) left suprarenal mass (Figure 4). No extra-adrenal pheocromocytomas was observed in the paraganglion tissue of the sympathetic nervous system or mediastinum. Differentiation with adenoma was made by in-phase and opposed phase MRI. After starting treatment with phenoxybenzamine, the BP was controlled, the QT interval normalized, and she had no recurrences of VT even after withdrawing the antiarrhythmic drugs. Unfortunately, she developed another in-hospital infection before proceeding with tumor resection. She died 2 months later as a result of multiple organ failure. Her family refused an autopsy, and histological confirmation of pheocromocytoma was not possible.

Bottom Line: However, a wide range of signs and symptoms may be present.In the cardiovascular system, the most common signs are labile hypertension and sinus tachycardia.Systolic heart failure and ST-segment deviations mimicking myocardial infarction have also been reported, as well as QT interval prolongation and, rarely, ventricular tachycardia.

View Article: PubMed Central - PubMed

Affiliation: Department of Clinical Cardiac Electrophysiology, Centro de Estudos em Arritmia Cardíaca, SMDB Conj. 16 Lote 5 Cs A, Brasilia-DF 71680-160, Brazil.

ABSTRACT
Pheochromocytoma is a catecholamine-secreting tumor of the adrenal glands, usually with benign manifestations, whose typical clinical presentation includes the triad of headache, palpitations and diaphoresis. However, a wide range of signs and symptoms may be present. In the cardiovascular system, the most common signs are labile hypertension and sinus tachycardia. Systolic heart failure and ST-segment deviations mimicking myocardial infarction have also been reported, as well as QT interval prolongation and, rarely, ventricular tachycardia. We describe a challenging diagnosis of pheochromocytoma with many cardiovascular manifestations, which could have been missed due to the absence of typical symptoms.

No MeSH data available.


Related in: MedlinePlus